Nine out of 10 Americans ingest caffeine in some form every day, according to Judy Fortin in an April 2009 article on CNN Health. Some drink enough caffeine in coffee, tea, cola, energy drinks and shots or get enough from other sources like chocolate and alertness pills to develop a mild addiction. Caffeine addicts go through many physical and psychological symptoms when they abruptly stop their intake, including gastrointestinal effects.
Caffeine is a drug that comes from several natural sources, like cola nuts, tea leaves, coffee beans and cocoa beans. Chocolate and naturally caffeinated beverages are readily available, and the substance is added to some beverages, including energy drinks, and over-the-counter alertness remedies. People who consume large amounts of the drug daily can become addicted to it, although George Studeville of National Geographic News advises that the addiction is mainly a mild physical dependence.
Caffeine withdrawal symptoms occur when you are addicted and suddenly stop consuming the drug. You can become addicted by drinking just one small cup of coffee per day, according to Johns Hopkins Medicine, although the problem is more likely if you are a heavy user. A single cup contains about 100mg of the drug, but most Americans consume about 280mg daily. Some of the physical symptoms mimic the flu, including nausea, vomiting, stiffness and muscle pain. Fatigue, sleepiness and headaches are also common, as well as psychological symptoms like irritability, depression and problems concentrating.
Nausea and other caffeine withdrawal symptoms usually start within 12 to 24 hours of cessation of caffeine consumption, Johns Hopkins Medicine advises. The symptoms last for up to nine days but are worse during the first one to two days of abstinence. The heaviest caffeine users experience the worst withdrawal effects.
Unpleasant withdrawal symptoms like nausea are preventable by gradually decreasing your caffeine intake instead of stopping it completely. Gradually substitute decaffeinated coffee and tea or choose other drink options that do not contain caffeine. Your symptoms will be mild, or may not happen at all, with this gradual approach, according to Johns Hopkins Medicine.
While nausea and other gastrointestinal symptoms usually come from caffeine withdrawal, the Mayo Clinic warns that you can upset your stomach by taking in too much of the drug. You may get nauseous, restless and experience muscle tremors, insomnia and elevated heart rate if your caffeine intake exceeds 500 to 600mg per day. Your risk of unpleasant symptoms from a high dose is greater if you do not regularly consume caffeine.
- Johns Hopkins Medicine; Caffeine Withdrawal Recognized as a Disorder; September 2004
- CNN Health; Beware the Perils of Caffeine Withdrawal; Judy Fortin; April 2009
- National Geographic News; Caffeine Addiction is a Mental Disorder, Doctors Say; George Studeville; January 2005
- MayoClinic.com; Caffeine: How much is too much?; March 2011